What mechanisms are at work in paracetamol poisoning of the liver?
Acetaminophen poisoning (APAP) is the second most common cause of liver transplantation worldwide. However, not all the correlations that lead to liver damage from APAP are yet known. With the help of functional imaging, the Leibniz Research Centre for Working Environments and Human Factors in Dortmund (IfADo) is therefore investigating in a new research project, on the one hand, how temporary bile stasis after APAP poisoning contributes to liver damage. On the other hand, research is being conducted to find out whether this liver damage can be reduced by medication. The project is funded by the German Research Foundation (DFG) and will run for three years.
In previous research, the IfADo researchers have already identified a previously unknown phenomenon in connection with liver damage caused by APAP: After administration of a dose of APAP toxic to the liver to mice, there is a temporary cessation of bile flow after two to six hours, with increased concentrations of bile acid in the blood and liver tissue. This sharp increase in bile acid concentration in the liver cells leads to their cell death. An important observation was that using the substance Myrcludex B, which inhibits the uptake of bile acid into liver cells, both the accumulation of bile acid and the liver damage caused by APAP were greatly reduced.
Based on this preliminary work, research is now being conducted to determine exactly which mechanisms of transient bile stasis after APAP poisoning contribute to liver damage. In particular, it will be investigated at which point in the bile flow APAP causes congestion. In addition, the therapeutically useful effect of drugs will be observed. The researchers are investigating whether drugs can be used to reduce liver damage because of APAP poisoning and, if so, at what point after poisoning administration makes sense. Finally, they will examine whether the mechanisms observed in mice can also be transferred to humans.
Prof. Dr. med. Jan G. Hengstler
Head of Department Toxicology
Phone: +49 231 1084-348
Dr. Ahmed Ghallab
Head of Group IntravitalTox
Phone: +49 231 1084-356